Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 6, 20245 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 6, 2024, 4:07 AM EST for 5 counties in Florida. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 6, 2024, 4:07 AM EST (09:07 UTC)
Expired
Jan 6, 2024, 5:30 AM EST
In force
83 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 5:25 AM ESTTSTM WND DMGPerry, FLAt least two trees and a power line down so far in the Perry area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS52 KTAE 060907
SVRTAE
FLC065-067-079-123-129-061030-
/O.NEW.KTAE.SV.W.0002.240106T0907Z-240106T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
407 AM EST Sat Jan 6 2024

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Lafayette County in Big Bend Florida...
  East central Wakulla County in Big Bend Florida...
  Jefferson County in Big Bend Florida...
  Taylor County in Big Bend Florida...
  Madison County in Big Bend Florida...

* Until 530 AM EST.

* At 407 AM EST, severe thunderstorms were located along a line
  extending from 6 miles east of Monticello to 33 miles southeast of
  St George Island, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Mayo, Perry, Steinhatchee, Madison, St. Marks,
  Greenville, Lee, Pinland, Jug Island, Pinetta, Scanlon, Lovett,
  Foley, Hanson, Perry-Foley Airport, San Pedro Junction, Hampton
  Springs, Iddo, and Moseley Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 2982 8327 2982 8332 2967 8337 2965 8348
      2989 8369 3007 8404 3000 8421 3012 8424
      3027 8412 3028 8407 3033 8408 3040 8390
      3066 8382 3062 8327 3047 8324 3039 8317
      3018 8325 3010 8321 3010 8312
TIME...MOT...LOC 0907Z 279DEG 26KT 3050 8376 2936 8442 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD
2 follow-up statements
139 
WWUS52 KTAE 060929
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
429 AM EST Sat Jan 6 2024

FLC065-129-060939-
/O.CAN.KTAE.SV.W.0002.000000T0000Z-240106T1030Z/
Wakulla FL-Jefferson FL-
429 AM EST Sat Jan 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAKULLA AND
JEFFERSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 2982 8327 2982 8332 2967 8337 2965 8348
      2989 8369 3007 8404 3011 8400 3009 8399
      3024 8392 3032 8379 3064 8356 3062 8327
      3042 8322 3039 8317 3025 8325 3018 8325
      3010 8321 3010 8312
TIME...MOT...LOC 0929Z 249DEG 34KT 3062 8344 2961 8421 

$$

FLC067-079-123-061030-
/O.CON.KTAE.SV.W.0002.000000T0000Z-240106T1030Z/
Lafayette FL-Taylor FL-Madison FL-
429 AM EST Sat Jan 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST
FOR WESTERN LAFAYETTE...TAYLOR AND MADISON COUNTIES...

At 429 AM EST, severe thunderstorms were located along a line
extending from 10 miles north of Madison to 32 miles southeast of
Carrabelle, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mayo, Perry, Steinhatchee, Madison, Greenville, Lee, Pinland, Jug
Island, Pinetta, Scanlon, Foley, Hanson, Perry-Foley Airport, San
Pedro Junction, Hampton Springs, Iddo, Moseley Hall, Secotan, Boyd,
and Smith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2982 8327 2982 8332 2967 8337 2965 8348
      2989 8369 3007 8404 3011 8400 3009 8399
      3024 8392 3032 8379 3064 8356 3062 8327
      3042 8322 3039 8317 3025 8325 3018 8325
      3010 8321 3010 8312
TIME...MOT...LOC 0929Z 249DEG 34KT 3062 8344 2961 8421 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD
083 
WWUS52 KTAE 060955
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
455 AM EST Sat Jan 6 2024

FLC067-079-123-061030-
/O.CON.KTAE.SV.W.0002.000000T0000Z-240106T1030Z/
Lafayette FL-Taylor FL-Madison FL-
455 AM EST Sat Jan 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST
FOR WESTERN LAFAYETTE...TAYLOR AND MADISON COUNTIES...

At 455 AM EST, severe thunderstorms were located along a line
extending from 7 miles northwest of Blue Springs to 37 miles west of
Steinhatchee, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mayo, Madison, Perry, Steinhatchee, Lee, Pinland, Jug Island, Ebb,
Buckville, Dekle Beach, Jack Lee Island, Foley, Salem, Hanson,
Perry-Foley Airport, San Pedro Junction, Hampton Springs, Sirmans,
Shady Grove, and Cedar Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2982 8327 2982 8332 2967 8337 2965 8348
      2989 8369 2998 8387 3001 8389 3037 8367
      3054 8344 3062 8327 3047 8324 3042 8322
      3039 8317 3035 8321 3025 8325 3018 8325
      3010 8321 3010 8312
TIME...MOT...LOC 0955Z 280DEG 24KT 3058 8327 2958 8400 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 12:52 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 6, 12:52 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1252 AM EST Sat Jan 6 2024

...New AVIATION...

.UPDATE...
Issued at 954 PM EST Fri Jan 5 2024

PoPs have been nudged up across most of the area given current
radar trends. In addition, overall timing for tonight's line of
storms has also been sped up by about an hour or two. The line is
expected to clear most of the region by sunrise tomorrow morning.
Conditions improve throughout tomorrow, but winds will remain
elevated across the region.

&&

.NEAR TERM...
(Through Saturday)
Issued at 354 PM EST Fri Jan 5 2024

A stormy evening, lasting into the morning hours of Saturday will
greet everyone as we move into the weekend. A broad upper level
trough will lift northeast through the period while a strong surface
low just ahead of the base of the trough brings a short period of
strong low-level winds and stormy, possibly severe, weather.

With a very pronounced low-level jet developing tonight in the
vicinity of the warm front, there will be plenty of shear to support
rotating storms and gusty conditions along and south of the
coastline. The problem this evening in realizing that severe
potential and gusty winds will largely depend on the degree of
destabilization overnight. Currently, most guidance keeps the
favorable thermodynamic profiles either just offshore and along the
coast overnight as the surface low treks northeast. While the entire
forecast area is likely to see widespread rain, heavy at times in
our Florida counties, the severe threat should remain in the
vicinity of the coastline. With strong low-level flow and broad
curvature in the low-level portions of the hodographs, isolated
storms could be severe containing the possibility for a brief
tornado and/or isolated damaging wind gust.

Outside the severe threat, the strong onshore flow should yield
windy conditions tonight along the coast and a wind advisory was
left untouched from Wakulla county west through the Florida
Panhandle where gusts of 30 to 40 mph away from storms are possible.

The progressive nature of this system should limit flooding but
widespread rainfall amounts could locally approach 2 to 3 inches,
but most locations will see around 1 to 2 inches of rain, with the
bulk of the rainfall falling from late this evening into early
Saturday morning. The system quickly moves out and it's quite
possible by noon that most of the rain will be out of the forecast
area. Breezy westerly flow around 10 to 15 mph will remain through
the day and high temperatures will likely not warm much beyond their
noon values.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 354 PM EST Fri Jan 5 2024

High pressure building in the wake of tonight/tomorrow's system will
temporarily make for benign weather ahead of the much-anticipated
severe weather event early next week. Sunday morning starts off in
the 40s and merely warms by several degrees under cloudy skies. Most
locations struggle to reach the 60 mark. Slightly cooler readings
are forecast Sunday night into Monday morning with upper 30s in
northern portions of SW GA and SE AL.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 354 PM EST Fri Jan 5 2024

A deep, energetic trough digging down from the Rockies triggers
surface cyclogenesis over the South-Central Plains on Monday. This
system interacts with a strong subtropical jet to force a large
convective mass over the SW Gulf that pushes northward via an
associated lifting warm front Monday afternoon-evening. As such,
rain chances spread from south to north during that time. This
period will represent the 1st of two rounds of severe weather,
particularly Monday night into Tuesday morning. The increasingly
sheared environment will be favorable for rotating supercells
capable of tornadoes, especially along the warm front where winds
become backed and 60s dewpoint foster some instability. The SPC
maintains a 15% probability in the Day 4 Outlook mainly for the FL
Panhandle & SE AL - valid 12Z Monday to 12Z Tuesday. Locations
elsewhere are more likely to experience rain showers with some
embedded thunder from being on the cooler side of the warm front.

Heading into early Tuesday, the aforementioned trough swings into
the Lower MS Valley and takes on a negative tilt. The low-level
mass response is an intensifying southerly jet with the strong,
unidirectional vertical wind profile becoming parallel to the
attendant surface low's cold front. As a result, a squall line is
poised to develop to our west, then plow through the region
through Tuesday afternoon. Given the very strong shear, intense
LLJ, weak to moderate instability, and robust forcing, this 2nd
round for severe weather has the potential to be significant. All
hazards are possible - damaging winds, several tornadoes (some may
be strong), and hail. The SPC has a 15% for nearly the entire
forecast area in the Day 5 Outlook - valid 12Z Tuesday to 12Z
Wednesday. A myriad of other hazards of concern are: damaging non-
thunderstorm winds/gusts, dangerous beach & marine conditions,
isolated flash flooding, and minor coastal flooding. As confidence
increases, it is likely that we see upgrades in the SPC risk in
future outlooks. The severe threat looks to end by Tuesday
evening, but gusty winds are likely to linger for several hrs in
the cold front's wake.

Cool and dry conditions prevail from mid-week until about early
Friday when yet another system looks to affect us going into next
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1252 AM EST Sat Jan 6 2024

A large area of stratiform rain with a little embedded thunder is
moving across the terminals, in advance of a front that will pass
from in the hours between now and sunrise. Non-convective low-
level wind shear (LLWS) is evident, with weather radars showing
winds increasing to 45-50 knots in the 1500-2000 foot layer. Once
the cold front passes, LLWS will diminish, though post-frontal IFR
stratus is expected, with a few trailing low-topped showers. By
late morning, low-level moisture will become shallower, so stratus
will start to scatter out and lift into the 015-025 range.

&&

.MARINE...
Issued at 354 PM EST Fri Jan 5 2024

The first of two gale events gets underway tonight and spreads from
west to east into Saturday morning as an area of low pressure moves
across the northern Gulf coast. This system will be accompanied by a
semi-organized line of maritime convection capable of locally strong
gusts, lightning, and waterspouts. Conditions downgrade to advisory
levels through Saturday as winds and seas should remain elevated in
the low's wake. Boating temporarily improves below headline criteria
on Saturday before turning dangerous ahead of an even more potent
storm system early next week. Stronger gales are expected beginning
Monday with the potential for storm-force gusts on Tuesday. Very
rough seas aim to calm down mid-week.

&&

.FIRE WEATHER...
Issued at 354 PM EST Fri Jan 5 2024

With moist conditions and rainfall within the first period of the
forecast, fire weather concerns will remain low through the
weekend. Long range outlook continues to paint an active pattern
with another storm system arriving next Monday night into Tuesday.
This should continue to keep fire weather concerns low through the
next 7 days.

&&

.HYDROLOGY...
Issued at 354 PM EST Fri Jan 5 2024

Flooding will be a growing concern over the next 7 days, as a quick
succession of hydrologically significant rain events fills our river
systems.

Tonight/Saturday...Rainfall totals around 1 inch will be common,
with local amounts around 2-3 inches in a few of our Florida
counties near the coast. In response, rivers will rise. Several will
reach action stage but remain within their banks. These rain amounts
could cause local runoff issues. Runoff will be more efficient this
time of year given that most vegetation is dormant. Riverine
flooding could be a problem if we get some heavy rain with this
first "primer" event further inland.

Monday night/Tuesday...Additional rainfall of 2-4 inches will be
common, with local amounts of 4-6 inches possible. This event and
the one next weekend could set the stage for some minor to moderate
riverine flooding. The moderate flood MMEFS at Concord is fairly
easy to attain, in large part because the middle portion of the
Ochlockonee (Thomasville to Lake Talquin) has seen well above-
normal precipitation in the last 30 days.

Of course, this much rainfall in the Monday night/Tuesday event
could bring pockets of flash flooding, with rapid rises on small
creeks and streams. The FL Panhandle & SE AL appear to be most
vulnerable where a Slight Risk (level 2 of 4) is in place by the WPC
in the Day 4 Outlook - valid 12Z Monday to 12Z Tuesday.

Saltwater...The southerly gale on the Gulf tonight is likely to
bring tidal anomalies of 2+ feet along the northern and eastern
shores of Apalachee Bay during the wee hours of Saturday morning.
Thankfully, the peak anomaly will come squarely on top of a low tide
cycle. Even if the anomaly lingers until late morning, there will be
a lower high tide at Saint Marks around 11 am Saturday. Due to
timing with the low tide, minor coastal flooding is unlikely early
Saturday.

In contrast, minor coastal flooding is likely on Monday night and
Tuesday. Southerly gales with storm-force gusts over the Gulf will
push large waves and quite a bit of saltwater onto shorelines,
especially around the shores of uniquely surge-prone Apalachee Bay.
This will be a longer duration wind and wave event, which should
ensure overlap with a high tide cycle. Therefore, minor coastal
flooding is likely during this event. ESTOFS shows a strong signal
for coastal flooding around Apalachee Bay. PETSS guidance now
extends out far enough to capture the early part of this event, and
it is trending toward a coastal flood solution.

The coastal flooding prospects, while on the face, could be
formidable, it will ultimately be about timing of the surge of
winds, but the astronomical tides in Apalachee Bay are not
especially favorable and are fairly low amplitude. These factors
help reduce the threat somewhat. The late-night tide Tuesday into
Wednesday is why ESTOFS is favoring the SE FL Big Bend because of
strong SW flow. Timing may work out in the remainder of Apalachee
Bay that we are at an intermediate low tide Tuesday afternoon. There
is still plenty of time to evaluate the coastal flood risk for early
next week. Stay tuned!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  45  58  43 /  20   0   0   0
Panama City   63  45  58  45 /   0   0   0   0
Dothan        60  40  56  39 /   0   0   0   0
Albany        63  40  56  38 /  10   0   0   0
Valdosta      70  45  57  41 /  40   0   0   0
Cross City    70  47  61  44 /  80  10   0   0
Apalachicola  65  47  58  49 /  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

     Wind Advisory until 7 AM EST /6 AM CST/ this morning for FLZ108-
     112-114-115-127.

     High Surf Advisory until 6 PM EST /5 PM CST/ this evening for
     FLZ108-112-114-115.

GA...None.
AL...None.
GM...Gale Warning until 7 AM EST /6 AM CST/ this morning for GMZ730-
     750-752-755-765-770-772-775.

     Small Craft Advisory from 7 AM EST /6 AM CST/ this morning to 7
     PM EST /6 PM CST/ this evening for GMZ730-750-752-755-765-
     770-772-775.

&&

NEAR TERM...Dobbs
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Dobbs
HYDROLOGY...Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 12:48 AM ESTSpecial Marine WarningTAE87 min
Jan 6, 3:11 AM ESTAreal Flood AdvisoryTAEFranklin, Leon, Liberty, Wakulla2 hr
Jan 6, 3:21 AM ESTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla54 min
Jan 6, 3:24 AM ESTSpecial Marine WarningTAE3 hr
Jan 6, 5:23 AM ESTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor63 min
Jan 6, 2:18 PM ESTGale WatchTAE38 hr
Jan 6, 2:18 PM ESTStorm WatchTAE38 hr
Jan 6, 2:19 PM ESTHigh Wind WatchTAEBay, Franklin, Gulf, Wakulla, Walton38 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.